How to Deal with Lexapro Withdrawal

By Andrew Yocum, MD
Medically reviewed checkmarkMedically reviewed
March 1, 2022

People who have struggled with depression or anxiety know how life changing taking an antidepressant can be.

It’s amazing to experience back joy and energy after struggling for so long.

If this is you, and you feel well and have no complaints of side effects, your doctor will continue to renew your antidepressant prescription indefinitely.

However, a time may come when you’ll want to discontinue taking it. You will need to understand the withdrawal symptoms and how to cope with them

Discontinuing Lexapro (escitalopram) is something that needs to be discussed with your doctor. Lexapro is a selective serotonin reuptake inhibitor or SSRI.

SSRI drugs help keep the levels of serotonin in your brain higher for longer periods of time. This class of drugs is known to have withdrawal symptoms, some of which can be very severe.

The body needs time to adjust to lower levels of the drug, therefore, quitting should never be done abruptly. Speak with your doctor if you want to quit taking your prescription.

You both can then decide if it’s a good time to do so and create a plan for you to slowly taper off taking it. During your time of tapering, close monitoring of both your physical and mental health should occur. Having good support and open communication with your doctor will be essential.

In this article, I discuss what Lexapro is and how it works, symptoms of withdrawal and a timeline of withdrawal symptoms. I’ll also cover some coping tips for withdrawal and when it’s important to see your doctor.

What Is Lexapro?

Lexapro is one of the most prescribed antidepressants in the country. Nearly 26 million people who suffer from depression or anxiety feel much better when taking this medication.

However, because it takes time for it to build up in the body, results are not immediate.

But once it does reach a therapeutic level in the body, those taking it report having more energy and feeling less depressed or nervous.

Typically, people can continue taking Lexapro for years, until they feel they don’t need it anymore, or they experience negative side effects.

Lexapro uses

There are two main uses for Lexapro. For adults and adolescents 12 to 17 years old, it can be used for acute and maintenance treatment of major depressive disorder (MDD).

Major depression is when a person feels depressed nearly every day for at least two weeks, and when this mood interferes with daily functions.

Generalized anxiety disorder (GAD) is the second use for Lexapro.

This type of anxiety is an excessive feeling that lasts for at least six months.

It is accompanied by other symptoms, such as difficulty concentrating, restlessness, muscle tension, and trouble sleeping.

How Lexapro works

Lexapro works by helping to restore the balance of serotonin in the brain.

Serotonin is a natural chemical, or neurotransmitter, in the body that regulates mood.

Lexapro prevents the reuptake of serotonin into brain cells, which in turn, keeps the brain’s serotonin levels higher.

Keeping these levels higher is thought to help decrease depression and anxiety.

This type of drug is known as a selective serotonin reuptake inhibitor, or SSRI.

Questions about Lexapro? Ask a K Health doctor.
Get started

Symptoms of Lexapro Withdrawal

SSRI medications have long been known to cause withdrawal symptoms, which doctors refer to as antidepressant discontinuation syndrome.

These symptoms occur because the brain needs time to adjust to the drug’s discontinuation, and the resulting new level of serotonin in the brain.

Getting off Lexapro can be done, but it must be accomplished under your doctor’s supervision and with the knowledge that it will take some time to do so.

A little more than half of those  who discontinue this medication have withdrawal symptoms.

The most frequent withdrawal symptoms reported by patients tapering off Lexapro include:

·   Dizziness

·   Muscle tension

·   Fatigue

·   Nausea and/or diarrhea

·   Agitation

·   Anxiety

·   Sensory disturbances such as hallucinations

·   Insomnia

·   Tingling

·   Chills

·   Confusion

·   Trouble concentrating

·   Memory issues

·   Crying

The most effective way to minimize these symptoms is to taper off taking Lexapro slowly.

What this means is that your doctor will decrease your dose slowly, little by little, giving your body ample time to adjust to the new lower serotonin level.

Your doctor will review your tapering schedule with you.

Note, it is important that you communicate with your doctor if you do experience withdrawal symptoms that are too difficult to manage, so your dose can be readjusted as needed. 

Timeline for Lexapro Withdrawal

After the initial decrease in your dose, withdrawal symptoms can begin within one day to a few weeks.

A few factors play into how long these symptoms will last, including how long you were on Lexapro and what your dosage was.

If you were to quit abruptly, or cold turkey, symptoms would most likely be more intense and last longer.

 While there is no set-in-stone timeline, most people report that after 90 days the most severe of the symptoms tend to decrease.

There are, however, some who report that it takes as long as a year for withdrawal symptoms to stop.

Tips for Coping with Lexapro Withdrawal

If you are experiencing withdrawal symptoms, there are a few things that you can do to alleviate your symptoms.

Closely follow the taper dosage

Make sure you carefully stick to the tapering plan that your doctor created.

If intolerable symptoms begin to occur, make sure to communicate them with your doctor. Your doctor may suggest that you resume your previous dose.

Afterward, your doctor will continue decreasing your dose but at a slower rate than before.  

Try psychotherapy

There are support groups and specialized therapy centers that can help you while you go through withdrawal symptoms. Connecting with others who are going through the same thing may help decrease some of your fears.

It’s also a good idea to speak with a licensed therapist before you start the process and throughout it.

The therapist can help determine if you are ready to discontinue taking it and can help monitor your mental heal throughout the process. 

In addition, let your close friends and family know you are experiencing withdrawal symptoms so they can support you.

You might need help with some day-to-day tasks if you feel very uncomfortable.

Your friends and family can also help keep an eye on you if something more serious were to come up and you would need medical attention.

Lifestyle changes

There are multiple self-care things you can do to help.

Self-care activities promote the overall health and wellness of your body as well as your mental health.

Having a body that is functioning well helps it adjust to the new chemical levels of serotonin. 

Over-the-counter medications

Over-the-counter (OTC) medications can also help ease some of your withdrawal symptoms like nausea, diarrhea, and headaches.

However, keep in mind they might not resolve them completely.

Avoid taking too much OTC medications and only take them as directed by your doctor.  

Communicate with your healthcare provider

It is critical that you and your doctor carefully monitor your mood during your Lexapro withdrawal. A relapse of your original mood should also be communicated to your doctor.

Journaling is another great way to record your physical symptoms as well as your mood.

Doing so will help your doctor determine if you are on the right path.

Questions about Lexapro? Ask a K Health doctor.
Get started

When to See a Doctor

While reducing your Lexapro dose, it’s possible to feel intense depression. Numerous studies have indicated a link between discontinuation of Lexapro, and suicidal thoughts. 

It is of utmost importance that you seek help immediately if you begin to notice these feelings.

Signs to watch out for may include, but are not limited to:

  • Engaging in risky or self-destructive behavior
  • Feeling trapped or hopeless
  • Becoming preoccupied with violence and death
  • Having intense mood swings
  • Making a plan to end one’s life

All of these warning signs should be taken very seriously.

Reach out to your doctor immediately if you experience them.

In addition, reach out to your doctor if other symptoms become unbearable so that changes can be made to ease them.

Regular and honest communication with your doctor is always best.

How K Health Can Help

Did you know you can get affordable primary care with the K Health app?

Download K to check your symptoms, explore conditions and treatments, and if needed, to text with a doctor in minutes. K Health’s AI-powered app is HIPAA compliant and based on 20 years of clinical data.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Andrew Yocum, MD

Dr Andrew Yocum is a board certified emergency physician. He graduated Summa Cum Laude from Kent State University with a Bachelor of Science in Molecular Biology before attending Northeast Ohio Medical University where he would earn his Medical Doctorate (MD).